stepping down from insulin to metformin.

suecsdy
By suecsdy Latest Reply 2015-01-12 13:54:20 -0600
Started 2015-01-11 14:12:54 -0600

I am seriously thinking about asking my doctor if I can try Metformin to replace my daytime insulin after my sugery. My numbers have been really good and I think are in control now. Last a1c was 6.4. Once I recover from the surgery and things settle down again, I want to try. I have read a lot of good things about Metformin. The worst that can happen is that it won't work as well and I have to go back on insulin. Don't know if I will see my PCP before surgery, but absolutely going to ask. What are your experiences?


13 replies

MaryYouBetcha
MaryYouBetcha 2015-01-12 13:54:20 -0600 Report

So this post is about my experience with metformin (mostly) but also has a question halfway down. If anyone would care to answer my question, I would be very grateful or tell me where a better place would be to post the question.

Metformin did a lot to keep my blood glucose in order during a 2-year study I did with the University of Minnesota comparing gastric bypass surgery with intensive medical treatment to lower A1C's in T2 diabetics. My A1C was 6 during the study (which was below their goals although I know not as low as it should have been) down from 10.5 when I started. I was on metformin for two entire years and part of a third. I also had terrible diarrhea for two entire years and part of a third. I had experienced this same thing when I took metformin when I was newly diagnosed many years ago and so had been off the drug since. The study endocrinologist insisted that it couldn't be the metformin causing the diarrhea because I was taking the "extended release" metformin. So we tried changing all of my other medication (took me off of Victoza for instance and tried another cholesterol med). Finally after almost losing my job from not going to work (because I had to be close to a bathroom and I was often incontinent), I had a colonoscopy done (to rule out diverticulitis and crohn's disease). There was nothing wrong. As soon as I received the results, I went to my non-study endo and he took me off of metformin. I haven't had any unexplained diarrhea since (ie I think I had the stomach flu once). My life is transformed! (I really mean that - I could cry just thinking about my life the last three years.)

All that being said, my glucose is now extremely poorly controlled even though my endo and I have been experimenting with my other med (I take glimiperide, Bydureon (weekly Byetta) and Lantus insulin for the D, blood pressure meds, cholesterol meds and two anti-depression meds). I'm back up to 10.5 again. (Don't worry, regular appointments with endo - am going on Thursday.)

NOTE: Here is a question - Is there anything that might work the same way as metformin without that side effect (which is the side effect I had the first time I took it years ago as well)?? I go to my endo frequently (appointment this Thursday) so I would love to get some suggestions. That is my question for the group - please let me know if I should post it somewhere else because I'm new to DC.

So, good medication for controlling bg but watch out for the side effects.

Gabby
GabbyPA 2015-01-12 13:49:37 -0600 Report

Insulin has far less side effects than Metformin. Metformin depletes your B vitamins and can over long periods (like most any drug) cause issues with your liver. Some people cannot tolerate it and it causes diarrhea. Insulin doesn't do that. I have to use both right now, but I would love to dump my Metformin.

tabby9146
tabby9146 2015-01-12 10:57:20 -0600 Report

I hope you can do it. I think Metformin also helps most people with weight loss .I am convinced it help me with mine in the beginning. I got off of it, after losing enough. I have never been on any other medication.

suecsdy
suecsdy 2015-01-12 10:38:46 -0600 Report

I take 4 units of novalog with meals and Lantus at bedtime. My pre-meal reads are consistently in the good range, lately less than 120 and many times less than 100. Pretty much the same at bedtime, with an occassional spike depending what I ate and how late. The highest lately was 144 because I forgot to take my mealtime shot at breakfast..

sweetslover
sweetslover 2015-01-11 18:07:37 -0600 Report

I am T2, and metformin is the only medication I have been on. For me, it works well. Of course, I have to watch my diet carefully, especially the carbs. My doctor says it is one of the safest diabetic drugs on the market. It took my body about 6 weeks to get used to the medicine, but after that everything is going well. I found out that I do not want to over-do the carbs on metformin. If I do, I become very good friends with the bathroom.

Fefe12
Fefe12 2015-01-11 18:00:00 -0600 Report

Cant take metformin myself. Made me sick as a dog. I was told in the beginning to wait it out that for some the symptoms subsides. But after my coma and feeling like crap for so long I couldn't wait one more minute of feeling non-human. Just watch yourself and to make it easier write down what you eat, times you eat and how you feel. It will give you and your doctor a better view of what's going on and how to help you. Good luck!

RosalieM
RosalieM 2015-01-11 16:22:58 -0600 Report

Metformin is bad for the heart, all diabetes drugs are. I took it at one time and it made my stomach hurt. I ask for insulin and it is much better. You have way more control over your blood sugar with insulin. I am not insulin resistant anymore, just short a little of insulin. Make sure you that you are insulin resistant. If you are just short, the metformin will not make up for the shortage.
It didn't work for me.

Jibber Jabber
RosalieM
RosalieM 2015-01-12 10:30:28 -0600 Report

Metformin doesn't cause weight gain as other diabetic drugs do.
The real problem with all the diabetic drugs is they allows you to eat more carbohydrates than should be eaten because it lowers
the blood sugar. However I do classes for diabetics. You would not believe how many diabetics I know who tell me they are taking metformin and their A1c is 5. something. Mine is 7.5. Their feet are numb, they have heart trouble, their stomach does not work right. All nerve damage. They are also overweight. Metformin doesn't cause weight gain, but it allows you to eat too many carbohydrates and that causes weight gain.
That happened to me. Now I am not over weight, have no nerve damage and no heart disease. Insulin does not let you fool yourself about your diet. The drugs do!

Jibber Jabber
Jibber Jabber 2015-01-11 21:14:26 -0600 Report

I actually read that metformin reduces the risk of heart disease..and has many other health benefits..

RosalieM
RosalieM 2015-01-12 10:11:16 -0600 Report

They say that keeping blood sugar down with drug prevents
diabetes complications to. That is not true. Keeping blood sugar down with diet and exercise does prevent complications.
Of course insulin may be needed if you don't make enough. When you take the drugs, it allows you to eat more carbohydrates than your body needs to stay healthy. The nerve cells are affected even though the blood sugar is lowered by drugs. Insulin is natural to your body, drugs are not. If you are short of insulin, take some. Your body will never be short of
metformin or any drug.

suecsdy
suecsdy 2015-01-11 18:34:19 -0600 Report

Is there a test they run to check this out? How do I know? Maybe they already did it and that's why I went straight to insulin.

RosalieM
RosalieM 2015-01-12 10:16:00 -0600 Report

What kind of insulin do you take and how much? If your pancreas doesn't make enough insulin, Metformin would not replace it. You shouldn't have to take fast acting insulin with meals, but just long acting insulin like Lantus once a day. That is if your diet is correct.
This is my situation now. My diet was too high in carbohydrates in the past.